Many studies suggest an association between the use ofantipsychotic medicines (APs) and occurrence of venous thromboembolism (VTE). Thromboembolismis often associated with a significant risk of disability or death, and alsoplays a role in significantly increasing treatment costs. Despite many years of research on theassociation between the use of APs and VTE, specific pathogenetic mechanismshave not been identified. In the present study we searched available electronic medical databases(MEDLINE, PubMed, EMBASE) using a comprehensive search strategy. All steps wereperformed by at least 2 analysts in compliance with current Cochrane Handbook for Systematic Reviewsof Interventions. The primary outcome measure of this systematic review was theoccurrence of VTE (both DVT and/or PE) in patients exposed to AP drugs. Based on theidentified reports it has been determined that the main risk factors for VTE are duration oftreatment and patient-related factors, such as gender, age, body mass or physical activity. Currentdata does not allow identifying prothrombotic potential for individual APs. Allpatients treated with APs should be assessed with regard to the risk of thromboemboliccomplications and, if needed, appropriate prevention methods (most of all including eliminationof modifiable risk factors) should be implemented. Moreover, patients should be educatedabout symptoms suggesting VTE. Each patient with suspected VTE should be diagnosed andtreated immediately.